Missouri, 2017Damaging Winds in Missouri, April 26, 2017
April 26, 2017 · NWS MEG · 3 events in 1 county or zone
A strong cold front produced a line of severe thunderstorms during the afternoon and overnight hours of April 26th. Heavy rains from the storms also produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front produced a line of severe thunderstorms during the afternoon and overnight hours of April 26th. Heavy rains from the storms also produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 26, 2:15 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 26, 2:15 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
315 PM CDT Wed Apr 26 2017
.DISCUSSION...
Widespread showers and thunderstorms continue from the Arklatex
area into southeast MO. This line of storms appears to be located
along a pre-frontal trough ahead of a weak cold front that will
move east across the Mid-South overnight. Instability is modest in
the warm sector, with MLCAPE values on the order of 1000 J/kg
with effective layer shear of 45-55 kts. However, a strong capping
inversion over the area has prevented convection from developing
downstream of the current convective activity. This cap will
weaken this evening and, combined with strong frontal forcing,
will aid in sustaining the QLCS as it moves across the Mississippi
River before storms gradually weaken during the the mid/late
evening hours as they continue east. A few embedded supercells
will pose the most significant severe weather risk, with large
hail and damaging winds being the primary hazards. The linear mode
of this convection will limit the tornado potential, but the
possibility still warrants mention.
Average QPF amounts for tonight are near 1 inch across much of
the Mid-South, but higher amounts will be possible in northeast
AR where the deep-layer shear vector will be nearly parallel to
the surface boundary, promoting strong, training cells. Rain will
move east of the area late tonight, with generally dry weather
anticipated Thursday and Thursday night across much of the CWA.
Thunderstorms will be possible across portions of the Mid-South on
Friday, mainly during the evening and overnight period. A surface
low is progged to develop over MO, with a warm front extending
east into the Tennessee Valley. Surface temperatures in the 80s
will result in strong instability but a strong cap will limit the
thunderstorm potential through the afternoon hours. However, a few
storms could break through the cap, so low PoPs were continued.
Rain chances increase Friday night as the cap weakens and storms
develop along the warm front. Strong shear profiles may result in
strong to severe thunderstorms Friday night. In addition, locally
heavy rainfall will be possible, mainly north of I-40.
Strong to severe storms remain in the forecast for the Mid-South
for the weekend, especially Saturday night and Sunday. There may
be a lull during the morning and early afternoon hours on
Saturday, but a strong shortwave trough will approach the area and
will help precondition the atmosphere for intense convection later
in the day. Deep layer shear and instability will be impressive
downstream of this upper-level cyclone, supporting a potential
for all modes of severe weather. Again, heavy rainfall will be
possible across the area. QPF amounts from 7 PM Friday to 7 PM
Sunday are generally in the 2-5" range across the Mid-South, with
higher amounts of 4-6" over northeast AR and the MO Bootheel. Of
course, higher amounts will be possible in areas where the
stronger storms train, but that will rely on mesoscale features
that aren't yet apparent. Flash flooding will certainly be a
concern over the weekend and a watch may be needed as early as
tomorrow. In addition, some Mid-South rivers are likely to move
into flood.
Dry weather is anticipated early next week on Monday and Tuesday
in the wake of the departing trough. Temperatures will take a hit
as well behind the cold front. Rain chances return by the middle
of next week.
Johnson
&&
.AVIATION...
18Z TAFs
Initially a mix of MVFR and IFR ceilings to begin the period.
Short term models are indicating that a line of thunderstorms will
move through all sites this evening. Tempo groups were added to
each site for approximate period of heaviest rain and thunderstorms.
Strong gusty winds from the west will also accompany the line of
thunderstorms as it moves through. There is some concern that
gusty non thunderstorm winds will develop behind the front, but
confidence is low at this time.
Confidence is low at the moment with regards to ceilings behind
the frontal passage. A couple models are showing IFR and possibly
LIFR ceilings through 27/12Z, with at least one showing VFR. Went
ahead and split the difference with prevailing MVFR/IFR ceilings
through early morning. Winds are expected to shift to the west by
27/12Z, with VFR conds returning to all sites by 27/18Z tomorrow.
AC3
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Cross-Lee AR-
Phillips-St. Francis.
MO...None.
MS...Wind Advisory until 7 PM CDT this evening for Coahoma-Quitman-
Tallahatchie-Tunica.
TN...None.
&&Hazardous weather outlook, Apr 26, 2:42 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
342 PM CDT Wed Apr 26 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
342 PM CDT Wed Apr 26 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is an enhanced risk for severe thunderstorms across areas
along and west of the Mississippi River and a slight risk of
severe thunderstorms over the remainder of West Tennessee and
Northeast Mississippi. The time of greatest threat for severe
thunderstorms will be late this afternoon into early evening west
of the Mississippi River and during the early to mid-evening
hours to the east. The primary severe weather hazards will be
large hail and damaging winds. An isolated tornado will be
possible through early evening. In addition, localized heavy
rainfall may result in flash flooding.
A Wind Advisory has been issued for portions of east-central
Arkansas and northwest Mississippi through 7 PM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Additional severe thunderstorms are expected Friday night with an
enhanced risk for severe thunderstorms north of I-40. Severe
weather will be possible across most of the Mid-South, but will be
most likely north of Interstate 40.
Additional severe thunderstorms and heavy rainfall are possible
into the upcoming weekend. This heavy rainfall may lead to flash
flooding and river flooding as rainfall totals may reach 3-6
inches with localized higher amounts possible, especially over
northeast Arkansas.
Please continue to monitor the latest forecasts for updates
regarding this severe weather potential into the upcoming weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed late this afternoon into
tonight and again for Friday into the weekend in support of
severe weather operations.
In the hours before
Local storm report, Apr 26, 4:38 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL TRUMANN 35.67N 90.52W
04/26/2017 E0.75 INCH POINSETT AR TRAINED SPOTTER
&&
JEBLocal storm report, Apr 26, 4:41 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM FLASH FLOOD BLACK ROCK 36.11N 91.11W
04/26/2017 LAWRENCE AR 911 CALL CENTER
FLOODING ON COUNTY ROADS 280 AND 273.
&&
JEBLocal storm report, Apr 26, 4:42 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL BAY 35.74N 90.56W
04/26/2017 E1.75 INCH CRAIGHEAD AR PUBLIC
&&
JEBLocal storm report, Apr 26, 4:46 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL LAKE CITY 35.82N 90.45W
04/26/2017 E0.75 INCH CRAIGHEAD AR LAW ENFORCEMENT
DIME SIZE HAIL IN LAKE CITY.
&&
JEBLocal storm report, Apr 26, 4:50 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
550 PM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG TRUMANN 35.67N 90.52W
04/26/2017 POINSETT AR TRAINED SPOTTER
TREES AND POWERLINES DOWN ON HWY 463.
&&
JEBSpecial weather statement, Apr 26, 5:13 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
613 PM CDT WED APR 26 2017
MOZ113-115-TNZ001-270000-
Pemiscot MO-Dunklin MO-Lake TN-
613 PM CDT WED APR 26 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...
Central Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
Northwestern Lake County in western Tennessee...
At 612 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Deering, or near
Steele, moving northeast at 50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Pemiscot...southeastern Dunklin and northwestern
Lake Counties should monitor this storm closely.
LAT...LON 3648 8934 3644 8937 3611 8980 3606 9015
3639 8981 3639 8975 3643 8974 3640 8967
3640 8959 3634 8954 3637 8951 3642 8954
3646 8952 3650 8954 3650 8949 3647 8949
3646 8946 3650 8942 3650 8935 3649 8935
TIME...MOT...LOC 2312Z 223DEG 61KT 3614 8995Thunderstorm Wind, Pemiscot
- When
- April 26, 5:25 PM CST to 5:30 PM CST
- Where
- Pemiscot County, 0.57 mi NE of Micola to 1.84 mi W of Indian Mound
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.136, -89.773
Several tractor trailers were blown off the interstate at mile marker 12.5 on I-55.
Thunderstorm Wind, Pemiscot
- When
- April 26, 5:30 PM CST to 5:35 PM CST
- Where
- Pemiscot County, 0.56 mi NNE of Indian Mound to 0.16 mi W of Caruthersville Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 36.158, -89.698
Two tractor trailer trucks were blown over at mile marker 5 on I-155. A few vehicles were also damaged.
Thunderstorm Wind, Pemiscot
- When
- April 26, 5:35 PM CST to 5:45 PM CST
- Where
- Pemiscot County, 0.46 mi WNW of Caruthersville Arpt to 0.65 mi NE of Caruthersville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 36.172, -89.678
A few roofs and fences damaged. Several trees and a few power line poles down mainly along South Ward Avenue and Lawrence Avenue. Roads blocked in town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, April 26 to 27, 2017$283,000 · EF1 · 27 events
- Tornadoes and Hail in Kentucky, April 26, 2017$527,000 · EF1 · 10 events
- Tornado and Flash Flooding in Arkansas, April 26, 2017$225,000 · EF0 · 34 events
- Flash Flooding and Hail in Arkansas, April 26, 2017$345,000 · 1.75 in hail · 11 events
- Ice Storm and Winter Weather in Michigan, April 26 to 27, 2017$350,000 · 9 events
- Hail and Damaging Winds in Illinois, April 26, 2017$200,000 · 1.25 in hail · 10 events
- Hail in Texas, April 26, 2017$175,000 · 2 in hail · 9 events
- Hail and Damaging Winds in Indiana, April 26, 2017$60,000 · 1.75 in hail · 21 events
- Wildfire in Florida, April 26, 2017$50,000 · 1 event
- Flooding and Hail in Illinois, April 26 to 30, 2017$31,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Texas, April 26, 20171.75 in hail · 22 events
- Winter Storm in Wyoming, April 26 to 29, 201712 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692518, 692520, 692523.